From Tobyhanna, Pennsylvania, USA:
My eight year old son has type 1 diabetes, and in the past month, he has had two seizure type lows. We have now adjusted his insulin up and down three times but we cannot seem to regulate him. I have not changed his diet or his times of eating, and he has not been any less or more active then he usually is. His endocrinologist does not know what the problem is, and the staff just keeps adjusting his insulin for his readings.
I am assuming that you have already developed over a number of days a 24-hour profile of your son's blood sugars so as to evaluate any possible role of exercise and appetite in these hypoglycemic episodes. The next step would have been to consider the regimen of bedtime Lantus (insulin glargine) calibrated to the pre breakfast fasting blood sugar with Humalog or NovoLog immediately after a meals where the dose has been modified according to the premeal blood sugar and the number of 'carbs' actually consumed.
If this has already been tried, then it is possible that the hypoglycemia is a reflection of some rare genetically determined metabolic disorder of organic acid metabolism, an issue that requires rather special laboratory facilities to confirm. You might also talk to your son's diabetes team about the possibility of the hypoglycemia being a reflection of a linked autoimmune diminution of adrenal function. It is seen in about 2% of people who have type 1A (autoimmune) diabetes and can be detected by the presence of anti 21hydoxylase antibody in the serum.
Original posting 9 Feb 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:40
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.